Alabama, 2020

Damaging Winds and Lightning Strike in Alabama, July 1, 2020

July 1, 2020 · NWS MOB · 4 events in 3 counties and zones

Thunderstorms developing during peak summertime heating. Some of the storms became briefly severe with damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms developing during peak summertime heating. Some of the storms became briefly severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 1, 11:55 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 1, 11:55 AM CST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1255 PM CDT Wed Jul 1 2020

.NEAR TERM /Now Through Thursday/...The axis of an upper trof which
extends from near the mid Mississippi River valley to the Virginias
(and to an upper low over the extreme northeast states) shifts
southward through Thursday into the forecast area.  A surface low is
currently located near the Kansas/Oklahoma border with a frontal
boundary extending eastward across Missouri.  With the southward
progression of the upper trof, the frontal boundary follows suite
and shifts southward to extend across northern Mississippi and
northern Alabama by Thursday. The upper trof pattern has set up a
northwesterly steering flow over the region such that convection
that develops along the frontal boundary will be favored to
progress southward/southeastward in the general direction towards
the forecast area. The current satellite loop shows two
convective complexes have formed within this regime, one of which
has weakened over the area and produced an outflow boundary while
another is actively ongoing in Missouri. The outflow boundary has
advanced into the northern portion of the forecast area and expect
scattered to numerous convective development through the afternoon
hours in response to this feature and also aided by a weak sea
breeze.  MLCAPE values are expected to be near 2000 J/kg in a
fairly moist environment with precipitable water values near 2.0
inches and wet bulb zero values near 13.5 kft. 0-6 km bulk shear
values look low, 20 knots at best, so am expecting the primary
initiating mechanism for stronger storms to be from precipitation
loading.

The attention now turns to what will transpire with the convective
complex over Missouri along with the southward progressing upper
trof and frontal boundary. This convective complex appears to have
already formed another outflow boundary which is expected to
progresses roughly southward. While not handled particularly well
by high resolution guidance or Convection Allowing Models (CAMS),
the expectation is that this next outflow boundary will follow a
similar evolution to the current one and continue southward into
the area late tonight. Complicating this pattern is that yet
another convective complex may develop on the frontal boundary
advancing into northern Mississippi/Alabama. All in all, there
look to be at least a few possible scenarios for convective
development for Thursday which in turn supports going with higher
pops, and have gone with likely to categorical pops for nearly the
entire area. A moist environment remains in place over the area
on Thursday with precipitable water values near 2.0 inches, and
wet bulb zero values are expected to trend higher to around 14
kft. 0-6 km bulk shear values look to be less than 20 knots, so
while MLCAPE values near 2500 J/kg are indicated this environment
looks more supportive of general thunderstorms with an occasional
strong storm possible. Lows tonight range from the lower 70s
inland to the upper 70s at the coast. Highs on Thursday range from
the mid 80s well inland, such as near Highway 84 to upper
80s/lower 90s elsewhere. Heat index values this afternoon will be
around 105 in some locations, then look remain in a range of 95 to
around 105 on Thursday.  A low risk of rip currents is expected
through Thursday. /29

&&

.AVIATION...
18Z issuance...Scattered to potentially numerous showers and
storms are expected this afternoon then coverage diminishes this
evening. Isolated to scattered showers and storms may advance into
the area from the north late tonight, then coverage of showers and
storms increases on Thursday. Outside of the convection, VFR
conditions will prevail while MVFR conditions will accompany the
stronger showers and storms. West to northwest winds 5 to 10 knots
are expected this afternoon and again Thursday morning for much
of the area, except for southwest near the immediate coast, then
winds become light and variable tonight. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 1, 12:14 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
114 PM CDT Wed Jul 1 2020

ALZ053-011900-
Clarke AL-
114 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN CLARKE COUNTY UNTIL 200 PM CDT...

At 114 PM CDT, the strong thunderstorm was located 7 miles east of
Coffeeville, or 11 miles west of Grove Hill, moving southeast at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Grove Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3177 8807 3183 8791 3166 8770 3155 8797
TIME...MOT...LOC 1814Z 329DEG 12KT 3176 8796
Special weather statement, Jul 1, 12:34 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
134 PM CDT Wed Jul 1 2020

FLZ205-206-011915-
Okaloosa Inland FL-Okaloosa Coastal FL-
134 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN OKALOOSA COUNTY UNTIL 215 PM CDT...

At 134 PM CDT, the strong thunderstorm was located near Niceville,
moving east at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Niceville, Destin, Eglin AFB, Valparaiso, Lake Lorraine and Shalimar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3038 8651 3043 8656 3042 8659 3040 8660
      3040 8656 3039 8653 3039 8661 3042 8660
      3043 8657 3043 8659 3044 8659 3044 8660
      3045 8660 3062 8656 3058 8639 3045 8639
      3045 8642 3038 8640
TIME...MOT...LOC 1834Z 286DEG 11KT 3049 8644
Special weather statement, Jul 1, 12:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
137 PM CDT Wed Jul 1 2020

ALZ051>053-011930-
Clarke AL-Choctaw AL-Washington AL-
137 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW...NORTHEASTERN WASHINGTON AND WEST CENTRAL CLARKE
COUNTIES UNTIL 230 PM CDT...

At 137 PM CDT, the strong thunderstorm was located 5 miles southwest
of Coffeeville, or 17 miles northeast of Chatom, moving southeast at
10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Saint Stephens and Millry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3172 8835 3176 8805 3152 8794 3147 8828
TIME...MOT...LOC 1837Z 336DEG 9KT 3169 8814
Special weather statement, Jul 1, 12:55 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
155 PM CDT Wed Jul 1 2020

MSZ075-076-078-079-012030-
Stone MS-Perry MS-Greene MS-George MS-
155 PM CDT Wed Jul 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN GEORGE...PERRY...WESTERN GREENE AND STONE COUNTIES
UNTIL 330 PM CDT...

At 155 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles east of Sunrise to 5 miles southwest of
Perkinston, and moving east at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Wiggins, Richton, Perkinston, McHenry, Beaumont, New Augusta and
McLain.

LAT...LON 3091 8928 3091 8914 3143 8915 3143 8858
      3073 8865 3073 8888 3068 8889 3068 8924
      3065 8924 3065 8932
TIME...MOT...LOC 1855Z 283DEG 14KT 3132 8916 3074 8922
Special weather statement, Jul 1, 1:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
202 PM CDT Wed Jul 1 2020

ALZ060-011930-
Covington AL-
202 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 230 PM CDT...

At 202 PM CDT, the strong thunderstorm was located 10 miles northeast
of Florala, moving southeast at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Covington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8627 3113 8644 3123 8622 3122 8619
      3100 8619
TIME...MOT...LOC 1902Z 309DEG 17KT 3112 8623
Special weather statement, Jul 1, 1:22 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Mobile AL
222 PM CDT Wed Jul 1 2020

ALZ052-053-262-012015-
Clarke AL-Baldwin Inland AL-Washington AL-
222 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL BALDWIN...CENTRAL WASHINGTON AND SOUTH CENTRAL CLARKE
COUNTIES UNTIL 315 PM CDT...

At 222 PM CDT, the strong thunderstorm was located near Wagarville,
or 10 miles east of Chatom, moving southeast at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom, Wagarville, Leroy, Tibbie and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 8822 3155 8794 3135 8777 3133 8779
      3131 8778 3130 8777 3130 8773 3126 8769
      3119 8823 3152 8846 3155 8846
TIME...MOT...LOC 1922Z 328DEG 17KT 3144 8808

The radar

The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Clarke

When
July 1, 1:30 PM CST
Where
Clarke County, Grove Hill
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
31.700, -87.780

A lightning strike to the 911 center damaged multiple radios.

Thunderstorm Wind, Baldwin

When
July 1, 3:31 PM CST to 3:33 PM CST
Where
Baldwin County, Daphne
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.600, -87.900

High winds downed a large tree a quarter of a mile south of Daphne on Highway 98.

Thunderstorm Wind, Baldwin

When
July 1, 3:38 PM CST
Where
Baldwin County, 1 mi ESE of Montrose
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
30.564, -87.885

High winds downed two large trees, resulting in roof damage to a residence.

Thunderstorm Wind, Covington

When
July 1, 4:26 PM CST to 4:28 PM CST
Where
Covington County, 2 mi SSW of Watkins Bridge
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.053, -86.443

High winds downed a tree on a home on Glen Chambers and a chicken coop with roof damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908425, 908428, 908429, 909332.